A Deadly Interaction

I, like most primary care physicians, have many patients on chronic “blood thinners”. Warfarin, essentially the same chemical as rat poison, is the most common drug we use, and it can be difficult to manage. Because its effects are counteracted by vitamin K, simple dietary changes like eating fewer or more greens can change the effects of warfarin. There are also many drug interactions to keep in mind.

Because of these interactions we never assume that patients can stay on the same dose of warfarin indefinitely. Some people’s numbers vary enough to warrant testing a few times per week. Our clinic’s minimum standard is that even stable patients get a blood test once a month to monitor the medication’s effect.

We measure the “prothrombin time”, or how many seconds the blood takes to clot, and “INR”, International Normalized Ratio, which is, roughly speaking, how long a patient’s blood takes to clot compared to an untreated person’s blood. We typically strive for an INR of 2 to 3, which is 2 or 3 times the normal, untreated, clotting time.

Antibiotics are among the most common drugs that interact with warfarin. Only a handful of antibiotics are safe in this regard. Penicillins, cephalosporins and nitofurantoin are choices we don’t worry about. Azithromycin sometimes interferes, and common urinary antibiotics like sulfa and ciprofloxacin almost always interfere to some degree.

Florence Fitch, an elderly patient of mine with atrial fibrillation, had a urinary tract infection and had seven days of ciprofloxacin prescribed by another doctor. She ended up in the hospital with an intestinal hemorrhage and needed two units of blood.

Today I saw Gwen Hubert. She has high cholesterol and atrial fibrillation. She must have been on warfarin and simvastatin for ten years. Her numbers were always quite stable. When I saw Gwen the last time, she had complained of fairly significant muscle aches. Her cholesterol was perfect and her creatine phosphokinase (CPK) test didn’t show any sign of muscle damage. Still, even when there is no damage, people on simvastatin as well as all the other statins can have bothersome muscle aches.

At our last visit, Gwen and I agreed that she would not take the simvastatin for three to four weeks. If there was no difference, she was to start her cholesterol pill again and see me a month or so later.

She had had an INR drawn the other day and her level was high enough that we had called her to tell her to skip a day of warfarin and start taking a lower dose after that.

Gwen was concerned when I saw her.

“I’ve never had a high INR before. Do you think starting the simvastatin again caused a problem with my warfarin?”

I looked at her flowsheet. About the time we stopped her simvastatin her INR had dropped. I hadn’t thought much of it and just increased her warfarin dose a little. The following week her number was higher, but still not in range, so we had her increase her dose some more. That took care of it. Then, when she started the simvastatin again, her INR went up to 4.

“I haven’t seen simvastatin do that before, but I’ll look it up.”

Our usual drug interaction website didn’t respond. The first result on my Google search was an abstract of an article from Oslo, Norway, published in 2007:

An 82-year-old white female was admitted to the hospital because of an international normalized ratio (INR) value greater than 8, which was detected at a routine follow-up visit to monitor warfarin therapy. Four weeks earlier her lipid-lowering therapy had been switched from atorvastatin 10 mg daily to simvastatin 10 mg daily. She had been treated with 2.5 mg of warfarin daily for almost 30 years due to episodes of deep venous thrombosis and lung embolism. Her INR had been stable within the treatment range (2.0-3.5) for more than 2 years before the INR increase. Upon hospitalization, she was given 5 mg of vitamin K orally. A few hours later she lost the feeling and movement of her right arm and a computed tomography scan showed major bleeding in the left cerebral hemisphere. She died the following day.

DISCUSSION: One study has shown a lack of interaction between warfarin and atorvastatin. In comparison, 3 studies have shown significant increases (10-30%) in warfarin effect and/or reductions in dose requirement after starting concomitant simvastatin treatment. The interaction mechanism between simvastatin and warfarin is not known but is possibly associated with reduced elimination of warfarin. Use of the Naranjo probability scale showed that the likelihood of warfarin-induced INR increase following the switch to simvastatin was probable.

CONCLUSIONS: Atorvastatin and simvastatin appear to differ in their potential to interact with warfarin. Clinicians should be aware of the interaction risk when starting simvastatin treatment in patients on warfarin therapy. 

In Gwen’s case, restarting a drug she had been on for over a decade could have had the same deadly effect.


5 Responses to “A Deadly Interaction”


  1. 1 Teri January 14, 2011 at 4:17 pm

    Wow. Good for you on follow up. “I haven’t seen simvastatin do that before, but I’ll look it up.” It would be a full time job to keep up with all of the research. But thank heavens for the internet and doctors like you who take the time to investigate that unusual reaction.

  2. 2 Ben January 15, 2011 at 6:40 am

    Very interesting !
    A good blog with true articles…

    If you are looking for a Naranjo scale calculator, try this:
    http://farmacologiaclinica.info/scales/Naranjo_algorithm/

  3. 3 English Pensioner January 17, 2011 at 11:59 pm

    I’ve pointed this out to my wife as she’s taking Warfarin and statins since she was fitted with a mechanical heart valve. No doubt she will print it out and ask her GP for comments!

  4. 4 ursula February 27, 2013 at 11:35 am

    thanks for your information and all doctors schould reed this in all countries.

  5. 5 Fred (Not real name) June 20, 2014 at 4:04 am

    5 years ago, a doctor told me that all blood thinners contain rat poison and he wanted to increase my dosage to 40 mg. 3 years ago, i had a mild stroke and i have been treated for Atrial Fibrillation, Hypertension and high cholesterol 130 (LDL). I was told not to use a regular razor for shaving because I may bleed to death and I should not eat green vegetables and no grapefruits. My doctor then wanted to increase my prescription and dosage to Lipitor. I refused to change to Lipitor and I told the doctor that I will eat grapefruit and I am eating large salads for lunch and for dinners. My doctor then told me that I should not take any more blood thinners and I can eat all the grapefruit I wanted.

    I did experience all the side effects from blood thinners, and I have also taken Qunol Liquid CQ10, which has also restored me to my normal physical state. 4 doctors wanted to force me to take that damn rat poison including Walgreens Drugstore and also my Health Insurance Company.

    Atrial Fibrillation is a common irregular heart beat and I may have had it since I was very small and now I am over 70 years old. I do not trust any doctors anymore.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s




Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Bookmark and Share

Mailbox

contact @ acountrydoctorwrites.com
© A Country Doctor Writes 2008-2017. Unauthorized use and/or duplication of this material without express and written permission is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given.